I've tapered off 20 medications now (including Methadone) and am tapering off my last 2 meds - Klonopin and Dilaudid. Tapering very, very slowly as I've become extremely chemically sensitive and even tiny drops throw me into withdrawal. I'm down to 1 mg every 6 hours of Dilaudid - intend to drop to .5 mg - can I jump off here? I can't cut the tablet any smaller. Is it helpful to extend the time between doses to 8-10 hours before going off that last .5 mgs?
First, congratulations! You're an inspiration to all of us weaning off meds! Stretching the time in between can be helpful while weaning. In addition, you may want to talk to Dr and/or pharmacist, when you get to dosages that are small, it's still important to wean slowly, they may be able to put in liquid form for you. My experience is that when you get to the lower dosages your withdrawal symptoms are more. Everyone is different, you can stretch out time a bit longer before decreasing again. There is no need to suffer, do what works for you. Leaving the klonopin until last is smart, it is, most likely helping with tapering off. You're doing amazing, please keep moving towards your goal. You know already you can do it! As you probably know, when it comes time to wean off klonopin, it is extremely important to taper off slowly, as many meds, to allow time in between for your brain receptors to heal & normalize. It's not a race, it's your life! Please keep posted, weaning also, nice to hear success stories! My best & sending positive vibes your way!
Congratulations! You are awesome!
Tapering is done successfully when you are not having intolerable withdrawal symptoms.
It's impostant to understand half-life's of the meds. It is the number of hours for the drug to be at 50% of the original dose. It is this time that the withdrawal symptoms make themselves obvious.
Tapering cannot be done quickly at home. It is physically dangerous, painful and even getting through it has a higher rate of return. You don't have the mental stability to stay off of the drug because you haven't gone through "the process".
You obviously have self-discipline and the goal to have a better lifestyle.
You will be getting back to living again !
You didn't mention if you have a pain syndrome. If you do, and didn't have surgery to treat the pain, you need to assume the pain is still there. It's time to come up with a Plan B. You didn't get on the pills by accident. You need to discuss with your doctor which is your "go to" med if the pain returns.
You have basically done a great job to get to this point. I would stay on the 0.5 mg and extend the amount of time between doses even if it's hour by hour.
A good suggestion was to get it in liquid form. 0.25 mg is barely anything but it still is something.
The meds releases endorphins in your brain. The body adjusts to having the endorphins for the feeling good sensation.
Once this is over, you may want to be checked for your endorphin levels. It's what causes many people who have low levels to become addicted.
An analogy for tapering is the comparison to mountain climbers. They get to a specific level when the altitude is too high. They stay at that base camp for a number of days to adjust. Once they have adjusted they proceed up the mountain. They know better than to do the quick start. They don't keep going until they develop a brain bleed or pulmonary edema. They go Base camp to base camp. They adjust their body until it is safe to go on.
It's just what you want to do.
I would start thinking about what you are going to do when you are free but have an urge. Cognitive behavioral therapy may be helpful.
Keep NSAIDs, stomach meds (Zantac),insomnia meds and anxiety meds available to treat the symptoms of withdrawal.
Drink fluids to flush out the toxins.
Clonidine is a good med to help with the anxiety.
Don't drink coffee.
Make a Vision Board... a styrofoam exhibit board to paste the pictures of how you hope to feel and what you want to be after the detox is complete. When you are wavering, look at your board.
Get a buddy that knows what is going on. They will give you support when you need it. They can even hold your meds until the time is due for another dose.
Please give us follow-up. You are an inspiration to many !
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I want to switch from methadone to suboxone. (on md from pain now on clinic bc dr moved).on klonopin
Posted 7 Sep 2009 • 38 answers
Posted 4 Jan 2010 • 3 answers
Posted 12 Jan 2010 • 3 answers
Posted 2 Sep 2010 • 5 answers
Posted 13 Jan 2012 • 3 answers